Idaho, 2012

Damaging Wind in Idaho, August 10, 2012

August 10, 2012 · NWS PIH · 1 event in 1 county or zone

A thunderstorm downed trees onto power lines and 3 thousand people lost power in the Chubbuck area. Several branches blown off trees and a small fire started due to a transformer blowing out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A thunderstorm downed trees onto power lines and 3 thousand people lost power in the Chubbuck area. Several branches blown off trees and a small fire started due to a transformer blowing out. Some minor damage to houses as well occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 10, 1:03 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 10, 1:03 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
203 PM MDT FRI AUG 10 2012

.DISCUSSION...

BATCH OF MOISTURE AHEAD OF A COLD FRONT CONTINUES TO PERSIST OVER
THE AREA. EXPECT GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS...EVEN
OVER EASTERN PORTIONS THROUGH THIS EVENING GIVEN THE CONSISTENCY
BETWEEN THE NAM/GFS. EXPECT RAIN CHANCES TO PERSIST OVERNIGHT
UNTIL THE FRONT PASSES THROUGH ON SATURDAY MORNING.

WEEKEND LOOKS DRY AND A TOUCH COOLER...TALKING LOW TO MID 90S
VERSES 100. SO ABOVE NORMAL TEMPS ARE STILL EXPECTED. EXPECT
MOISTURE TO RETURN FOR MONDAY AND TUESDAY...MOST LIKELY IN THE
FORM OF ISOLATED THUNDERSTORMS. EXPECT A COLD FRONT TO ARRIVE ON
TUESDAY. MODELS HAVE BEEN VERY INCONSISTENT WITH THE STRENGTH OF
THIS FRONT. TRENDED TEMPS DOWN ABOUT FIVE DEGREES FROM TUESDAY
HIGHS FOR THE REMAINDER OF NEXT WEEK AND KEPT IN A SLIGHT CHANCE
FOR THUNDERSTORMS OVER THE MOUNTAINS AND HIGHLANDS GIVEN THE
INCONSISTENCY IN THE MODELS AT THAT TIME.

VALLE

&&

.AVIATION...LOOK FOR THUNDERSTORM ACTIVITY THIS AFTERNOON INTO EARLY
EVENING ACROSS THE AREA IMPACTING ALL TAF SITES DUE TO SUB-TROPICAL
MOISTURE AND INSTABILITY AHEAD OF A PACIFIC TROUGH.  WIND GUSTS UP
TO 50 MPH WILL BE POSSIBLE IN AND AROUND THUNDERSTORMS. LOOK FOR
DRYING AND CLEARING OVERNIGHT. WYATT

&&

.FIRE WEATHER...LOOK FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORM
ACTIVITY ACCOMPANIED WITH GUSTY OUTFLOW WINDS UP TO 50 MPH THIS
AFTERNOON INTO EARLY EVENING DUE TO SUB-TROPICAL MOISTURE AND
INSTABILITY AHEAD OF A PACIFIC TROUGH OVER OREGON. A RED FLAG
WARNING IS IN EFFECT UNTIL 9 PM MDT FOR ALL EASTERN IDAHO FIRE
ZONES. LOOK FOR LINGERING PRECIPITATION INTO SATURDAY MORNING UNTIL
RELATIVELY DRY FLOW MOVES INTO THE AREA.  LOOK FOR SLIGHTLY COOLER
TEMPERATURES TODAY AND SATURDAY UNTIL TEMPERATURES START TO WARM BACK
UP BY SUNDAY.  MODELS CONTINUE TO STRUGGLE WITH THE WEATHER PATTERN
EARLY NEXT WEEK.  MODELS ARE SHOWING MOISTURE TO OUR SOUTH MONDAY
THROUGH WEDNESDAY BUT VARY FROM RUN TO RUN WITH THE AMOUNT OF
MOISTURE THAT MAKES IT NORTH INTO OUR AREA.  ADDITIONALLY...MODELS
ARE STRUGGLING WITH THE DEPTH AND TIMING OF THE NEXT TROUGH MOVING
OVER OUR AREA TUESDAY/WEDNESDAY.  EXPECT SLIGHTLY COOLER
TEMPERATURES AND BREEZY WINDS TUESDAY AND WEDNESDAY.  RIDGING BUILDS
BACK IN LATE THURSDAY INTO FRIDAY BRINGING BACK WARMER
TEMPERATURES...DRIER CONDITIONS AND LIGHTER WINDS. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ409>413-475>477.

&&
Hazardous weather outlook, Aug 10, 2:46 AM MST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
346 AM MDT FRI AUG 10 2012

IDZ017>025-031-032-111000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
346 AM MDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS WITH POSSIBLE BRIEF HEAVY RAINFALL
AND GUSTY WINDS. RED FLAG WARNINGS ARE IN EFFECT FOR THE ENTIRE
REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED MAINLY MOUNTAIN THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 10, 2:08 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
308 PM MDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     8 W AMERICAN FALLS      42.79N 113.01W
08/10/2012  M55 MPH          POWER              ID   TRAINED SPOTTER

            WITH HEAVY RAIN

0300 PM     TSTM WND GST     SSE AMERICAN FALLS      42.78N 112.85W
08/10/2012  M51 MPH          POWER              ID   TRAINED SPOTTER

            25 MPH GUSTING TO 50+ MPH - HEAVY RAIN

&&

PANGEL
Special weather statement, Aug 10, 2:24 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
324 PM MDT FRI AUG 10 2012

IDZ019-023-102215-
TETON ID-BONNEVILLE ID-
324 PM MDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 415 PM MDT

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VICTOR..MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   VICTOR...
   DRIGGS...

LAT...LON 4335 11126 4347 11145 4379 11105 4375 11103
      4350 11103
TIME...MOT...LOC 2124Z 224DEG 19KT 4355 11114

RS

The radar

The Pocatello radar (KSFX), 28 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
August 10, 2:30 PM MST to 2:45 PM MST
Where
Bannock County, Chubbuck to Pocatello
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
42.920, -112.450

A thunderstorm downed trees onto power lines and 3 thousand people lost power in the Chubbuck area. Several branches blown off trees and a small fire started due to a transformer blowing out. Some minor damage to houses as well occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411097.